North Carolina, 2023Damaging Winds in North Carolina, August 7, 2023
August 7, 2023 · NWS ILM · 4 events in 4 counties and zones
Clusters of storms developed in an unstable environment along with some shear. The storms became more linear with time and led to several instances of damaging winds all the way to the coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of storms developed in an unstable environment along with some shear. The storms became more linear with time and led to several instances of damaging winds all the way to the coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 7, 6:34 PM EST, 0 minutes earlier.
Area forecast discussion, Aug 7, 6:34 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
734 PM EDT Mon Aug 7 2023
.SYNOPSIS...
Hot and humid weather will lead to strong to possibly severe
thunderstorms this evening into the overnight. Typical late
summer conditions are expected through this week with warm
temperatures and at least isolated pop-up showers and storms
near the sea breeze. Greater rain chances may accompany a couple
cold fronts for Thursday into Friday and Sunday into Monday.
&&
.UPDATE...
Severe weather event well underway and reports are starting to
come in. Based on recent trends most of the heavy artillery
will be along the coast or offshore by 0200 UTC or so. Updated
pops with heat advisory expiring.
&&
.NEAR TERM /THROUGH TONIGHT/...
Models have trended slower with this evening's severe weather, now
likely entering our western counties close to 00Z. This doesn't bode
as well as the previous quicker timing for severe weather as
instability will wane off of their afternoon peaks, but
buoyancy/shear profiles still suggest a good chance for some
occurrences of damaging winds in the CWA (CAPE approaching 3000J/Kg
with effective layer shear of 30kt). Inland locales will have a
better chance at severe weather due to the earlier storm arrival
time. As storms move ENE at almost 30kt with just a small component
of cell growth to the SW they should readily reach the coast,
rainfall ending area-wide by 06Z. Light W winds late tonight into
Tuesday will bring some lower dewpoints into the area and a Heat
Advisory will likely no be needed.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
The synoptic pattern continues with a large-scale trough over
northeast Canada. This trough will allow for a weak shortwave to
cross the region in the west-northwest flow. Drier air will quickly
move into the region Tuesday Night but will increase back to the 2"
precipitable water values by Wednesday.
At the surface, the cold front that moves into the area will stall
over the Carolinas and will quickly stall by Wednesday and remain in
the area. Models indicate a slight chance of thunderstorms along
the coast throughout the entire period and only a slight chance of
thunderstorms inland during the afternoon and evening for inland
areas.
Lows on Tuesday night will fall into the lower 70s inland and middle
70s at the coast. On Wednesday night, lows will be in the middle 70s
inland with upper 70s along the beaches. Wednesday's high will
reach the mid-90s inland to the lower 90s at the coast. Heat indices
will reach to around 100 along the coast from Brunswick to the
Georgetown counties.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The synoptic pattern evolves to a more progressive pattern across
Canada, with several short waves crossing along the U.S. border from
the upper plains to the far northeast United States. The strongest
shortwave south of the main flow is on Friday.
At the surface, a front will approach the area on Friday and a
second front on Monday. Chance of Thunderstorms are expected each
day with organized convection and increased chances on Friday and
again Monday with the frontal passages.
Highs are expected to be in the mid-90s inland and near 90 on the
beach strands. There will be a chance of a heat advisory each
afternoon with values in the 100-105 degree range. Low temperature
will not vary much, with lows in the mid-70s inland to the upper 70s
at the beaches.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Looking at the radar kind of a shock to say VFR conditions but
the potent convection is making haste to the east and only short
lived restrictions are expected within the next couple of hours.
The later shift may contemplate fog and or stratus as most if
not all areas should see rainfall.
Extended Outlook...Predominantly VFR. Brief restrictions
possible with early morning fog or isolated to scattered diurnal
convection this week.
&&
.MARINE...
Through Tuesday, wind remains out of the SW and a bit higher
than 'normal' for the time of year due to well defined area of
low pressure moving through the Northeast. The persistence of
this fetch will allow seas to build but remain below advisory
thresholds, the SW wind wave increasing in height but the SE
swell not so much. The few gusts to 25kt should also preclude
headlines.
Tuesday Night through Saturday, stalled/slowing-moving front
will be draped across the waters through Friday, with weak high
pressure over the waters on Sunday. Southwest winds of 10 to 12
knots will dominate until Thursday, with winds increasing to 15
to 20 knots ahead of the approaching the front. Winds will
subside to the 10 to 15 knots range on Friday into Saturday.
Seas are expected to run 3 to 4 feet for much of the period,
with seas increasing to 4 to 5 feet on Thursday due to the
approaching front before falling back into the 3 to 4 feet range
Friday and Saturday as the pressure gradient weakens.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...SHK
NEAR TERM...MBB
SHORT TERM...RH
LONG TERM...RH
AVIATION...SHK
MARINE...MBB/RH
Hazardous weather outlook, Aug 7, 6:01 PM EST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
701 PM EDT Mon Aug 7 2023
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
082315-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
701 PM EDT Mon Aug 7 2023
...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-082315-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
701 PM EDT Mon Aug 7 2023
...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Strong thunderstorms could produce wind gusts greater than 34 knots
this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 7, 6:30 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
730 PM EDT Mon Aug 07 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Tstm Wnd Dmg 1 SSW Bennettsville 34.62N 79.69W
08/07/2023 Marlboro SC Public
Trees and power lines down off Main St. Exact location
unknown.
&&
Event Number ILM2300122
RJBThunderstorm Wind, Robeson
- When
- August 7, 6:34 PM EST
- Where
- Robeson County, 0.69 mi N of St Pauls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 34.810, -78.950
Tree down blocking Shaw Mill Rd. near the intersection with Dean Rd. east of St. Pauls, NC. Time estimated based on radar.
Thunderstorm Wind, Columbus
- When
- August 7, 7:35 PM EST
- Where
- Columbus County, 0.9 mi NE of Ward Station
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 34.280, -78.820
Snapped tree and shingles removed from roof of residence along Joe Brown Hwy S. just north of the intersection with Hubert White Rd.
Thunderstorm Wind, Brunswick
- When
- August 7, 8:35 PM EST
- Where
- Brunswick County, 0.57 mi E of Southport
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.920, -78.020
Cape Fear Pilot site is located at 66 feet elevation.
Thunderstorm Wind, New Hanover
- When
- August 7, 8:41 PM EST
- Where
- New Hanover County, 1.34 mi WSW of Ft Fisher
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.960, -77.940
ASOS measured gust to 54 knots.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 10, 202311 deaths · 2 events
- Tornadoes and Flash Flooding in New York, August 7 to 8, 2023$1.5 million · EF3 · 18 events
- Hail and Damaging Winds in Maryland, August 7, 20234 injured · $39 million · 4 in hail · 76 events
- Hail and Damaging Winds in South Carolina, August 7, 20231 death · $390,000 · 65 kt wind · 23 events
- Tornado and Flash Flooding in Tennessee, August 7, 2023$4.2 million · EF2 · 35 events
- Hail and Damaging Winds in Georgia, August 7, 2023$322,000 · 1 in hail · 182 events
- Hail and Damaging Winds in Alabama, August 7, 20231 death · $104,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Virginia, August 7, 2023$2.7 million · 3 in hail · 63 events
- Tornadoes and Hail in North Carolina, August 7, 20232 injured · $1.2 million · EF1 · 37 events
- Damaging Winds in Tennessee, August 7, 20231 injured · $1.7 million · 83 kt wind · 30 events
- Flooding and Hail in Pennsylvania, August 7, 20231 injured · $473,000 · 1.75 in hail · 44 events
- Tornado and Flash Flooding in West Virginia, August 7, 2023$33,000 · EF1 · 62 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131300, 1131301, 1131303, 1131302.